Blindside(d)!

Never ever in these last couple of years that I been stuck at the beginning of my blogpost, unsure of how and where to begin……okay let me start with the title – I initially thought that “Sucker Punch(ed)” would be an apt title but realized that sucker punch indicates a sudden, typically a spontaneous, spur-of-the-moment move. The more I thought about what I am experiencing and the reasons behind it, “Blindsided” seemed appropriate cos I have been caught unawares with severe, not to mention detrimental results, all because I had faith – faith that medical providers try their best to do ensure that their patients do not suffer hurt or damage due to their careless attitude. A lot of med providers I know of take the time to treat you like a person and not merely as someone with a hospital ID number but sadly there are several others who are on the other side and have a GOD complex that they constantly look down at you and don’t even pretend to make the effort of listening to you.

From: http://www.glasbergen.com/wp-content/gallery/pharmacists-prescription-medicine-medical-drugs/toon-1823.gif

Most of you who know me and/or read my posts know that I have been living with chronic FM and my daily efforts to ensure that I manage FM and not the other way around. I actually thought I was managing my pain really well with yoga, meditation, mindful behavior, self awareness and of course the supposedly small dosage of Cymbalta – a “Serotonin–norepinephrine reuptake inhibitor” (whew, that is a mouthful) or a SNRI pill (a step above an SSRI), that according to my doctor will break the pain cycle and (thank the heavens and the amazing pharma company) rid me of this condition. Of course, me being me, immediately googled it and found that in addition to being prescribed for FM, it was prescribed for a variety of other conditions, including severe depression. But I was not depressed and the side effects were more than a mile-long. When I pointed this out to the doctor, she said that I have already exhausted all the other options, i.e. your good old muscle relaxants with pain killers, anticonvulsants,  TCAs so this is the only course of action that will help me break the cycle and that the side effects are practically nothing when compared to the benefits. And of course she was the trained professional and I was, by that time , around 8 years or so, desperate enough for a fix. Little did I know or realize that I was merely an human experiment and the FUN had just begun !!

Cover from http://astore.amazon.com/Side Effects: The Hidden Agenda of the Pharmaceutical Drug Cartel
Cover from http://astore.amazon.com/Side Effects: The Hidden Agenda of the Pharmaceutical Drug Cartel

I was prescribed the SNRI sometime in June and I was already meditating, was on a regular fitness routine, being aware, and generally at peace with myself and my surroundings. But then I started noticing symptoms that interfered with my day-to-day life. When I brought them to the attention of the doctor, she just doubled the dosage which made me see red. So I just kept at the original dosage, while exploring other alternative methods including giving myself the gift of The Art of Silence. Then came the triple WHAMMY – (1) forgetfulness/feeling disoriented/blanking out; (2) having abnormal dreams and nightmares and waking up screaming almost every night – being aware that I am in a nightmare but unable to get out of it; (3) feeling unusually restless/down/lost and agitated all of a sudden with my thoughts bordering on anger and sometimes negative. Thinking back, I guess I was lucky that I was able to recognize the mental disturbance for what it was – crappy side effects! I contacted the doctor again and all she said was to keep going on the same dosage as it must be some other thing. She just refused to listen.

Then as luck would have it, I went to Chennai for the weekend (Feb 7 & 8, 2015) but forgot to carry my meds (and couldn’t get the same in Chennai as well). So inadvertently, I went off the meds for a couple of days and into what is known as “WITHDRAWAL,” and got the scare of my life. This time however, instead of going to the doctor, I first talked it over with Guru and Rekha, my best friend as I was really worried and scared. I also needed someone around me to know that the meds, the lovely SNRI I was on with the little extra added norapenephrine inhibbitor is screwing up my mind that much nicer. And of course, the articles online just cemented my belief.

From http://www.yoism.org/?q=node/120

I met with the doctor on Friday, Feb 13, 2015 and pissed is the only decent way to describe the way I felt. I had printed out and marked the list of symptoms I had and other articles. I also told her that I am feeling intense pain, like a dam broke down. She didn’t even look at the article, let alone remember the dosage changes she had prescribed. She actually had the ****ing gall to say that Cymbalta doesn’t have any withdrawal symptoms, that I might be on another medicine (when I was not) or maybe I was having some other condition and that’s why I was feeling the way I did or maybe I am letting something else influence me. She actually assumed that I had a psychiatric issue and that I was suicidal when I did not tell her anything that would have made her think like that. She was going to refer me to a psychiatrist and add other meds.  I was so angry not to mention hurt that she would not even listen to what I have to say and just walked out all the while thinking, “No more doctors, no more meds, I would much rather experience everything in full rather than go through this shit of being dependent on a medicine and treated like a walking and talking experiment.”

From http://www.yoism.org/images/Oblivinol.JPG

SNRI’s and SSRI’s are categorized by the FDA with the strongest levels of lethality and allowed by law……cigarettes carry same warning as Cymbalta. I would never have voluntarily and knowingly taken such a risk. I don’t want to put the blame on anyone but on me as it was my fault to be on a cocktail of drugs with Cymbalta taking the cake.

I am OFF Cymbalta for 12 days now and while the pain is intense with some sudden mood changes, the nightmares and night sweats have reduced and my severe eye dryness/dry mouth has almost disappeared. As for the other symptoms, I am keeping a close eye on myself, am extremely aware of what I am feeling – physically and emotionally.

I am not ranting or whining about Cymbalta or any other prescription drug with such severe effects but wish that I had advance warning about both the side effects and withdrawal symptoms and proper suggestions to ease the symptoms. Why do doctors treat patients like this? Are they not aware of these side effects and withdrawal symptoms? Are they not allowed to tell us? Whatever the answer, I chose life (and pain), to listen to and feel everything in my mind and body- be it good or bad, to be the best person, mother, partner, friend to myself, to my kids, to Guru, to my friends and family over zombie-like behaviour, over the devil that is Cymbalta.

1408035490277-620x349
O Captain, my captain….you are my inspiration

How can I heal what I can’t feel?

 

Advertisements

5 Comments Add yours

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s